Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 124, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 13, 2020, 1:42 AM CDT for Harper County, Kingman County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2020, 1:42 AM CDT (06:42 UTC)
- Expired
- Jul 13, 2020, 2:18 AM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harper County, KS, Kingman County, KS
The radar
The Vance AFB radar (KVNX), 65 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1825 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1984 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
733
WUUS53 KICT 130642
SVRICT
KSC077-095-130730-
/O.NEW.KICT.SV.W.0124.200713T0642Z-200713T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
142 AM CDT Mon Jul 13 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Harper County in south central Kansas...
Kingman County in south central Kansas...
* Until 230 AM CDT.
* At 142 AM CDT, severe thunderstorms were located along a line
extending from near Preston to 5 miles southeast of Nashville to 5
miles southeast of Hazelton, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kingman, Anthony, Harper, Attica, Norwich, Cunningham, Nashville,
Murdock, Waterloo, Willowdale, Zenda, Spivey, Bluff City,
Cleveland, Danville, Penalosa, Waldron, Freeport, Kingman Airport
and Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9835 3738 9835 3739 9846 3773 9846
3773 9794 3738 9780 3700 9780
TIME...MOT...LOC 0642Z 275DEG 33KT 3773 9856 3738 9836 3701 9836
HAIL...0.75IN
WIND...60MPH
$$
DARMOFAL3 follow-up statements
067
WWUS53 KICT 130656
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
156 AM CDT Mon Jul 13 2020
KSC077-095-130730-
/O.CON.KICT.SV.W.0124.000000T0000Z-200713T0730Z/
Harper KS-Kingman KS-
156 AM CDT Mon Jul 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR HARPER AND KINGMAN COUNTIES...
At 156 AM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Cunningham to 8 miles north of Attica
to 6 miles northeast of Amorita, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kingman, Anthony, Harper, Attica, Norwich, Cunningham, Nashville,
Murdock, Waterloo, Willowdale, Zenda, Spivey, Bluff City, Cleveland,
Danville, Penalosa, Waldron, Freeport, Kingman Airport and Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9835 3738 9835 3739 9846 3773 9846
3773 9794 3738 9780 3700 9780
TIME...MOT...LOC 0656Z 275DEG 33KT 3772 9843 3737 9823 3700 9823
HAIL...0.75IN
WIND...60MPH
$$
DARMOFAL498
WWUS53 KICT 130709
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
209 AM CDT Mon Jul 13 2020
KSC077-095-130730-
/O.CON.KICT.SV.W.0124.000000T0000Z-200713T0730Z/
Harper KS-Kingman KS-
209 AM CDT Mon Jul 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR HARPER AND KINGMAN COUNTIES...
At 208 AM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Kingman to near Harper to 5 miles
northeast of Manchester, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kingman, Anthony, Harper, Attica, Norwich, Cunningham, Nashville,
Murdock, Waterloo, Willowdale, Zenda, Spivey, Bluff City, Cleveland,
Danville, Penalosa, Waldron, Freeport, Kingman Airport and Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9835 3738 9835 3739 9846 3773 9846
3773 9794 3738 9780 3700 9780
TIME...MOT...LOC 0708Z 277DEG 37KT 3763 9824 3734 9804 3704 9795
HAIL...<.75IN
WIND...60MPH
$$
DARMOFAL206
WWUS53 KICT 130718
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
218 AM CDT Mon Jul 13 2020
KSC077-095-130728-
/O.CAN.KICT.SV.W.0124.000000T0000Z-200713T0730Z/
Harper KS-Kingman KS-
218 AM CDT Mon Jul 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR HARPER AND KINGMAN COUNTIES IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
LAT...LON 3700 9835 3738 9835 3739 9846 3773 9846
3773 9794 3738 9780 3700 9780
TIME...MOT...LOC 0717Z 275DEG 33KT 3762 9813 3733 9793 3703 9784
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:40 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 12, 11:40 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1140 PM CDT Sun Jul 12 2020 .SYNOPSIS... Issued at 403 PM CDT Sun Jul 12 2020 A trough is set up over the eastern third of the CONUS with multiple associated waves. There is a ridge positioned over the central portion of the CONUS with a subtle wave along the Front Range and trough over western Canada/Pacific Northwest. Drier and cooler air following the cold frontal passage of yesterday made a definite difference in how it felt outside. Afternoon temperatures across Kansas were generally around 90 degrees which is close to the seasonal normal values which are in the lower 90s. It will be a nice evening for anyone who desires to spend the time outdoors. && .SHORT TERM...(This evening through Wednesday night) Issued at 403 PM CDT Sun Jul 12 2020 Highlights: 1) Scattered thunderstorm chances throughout 2) Seasonal temperatures Monday and Wednesday except in north central KS 3) Warmer on Tuesday Challenge and changes: Precipitation chances and coverage The pattern makes an eastward shift to start the week. Scattered thunderstorm development along the Front Range which will move into western Kansas this evening tonight may clip Harper and Kingman counties tonight. There are only slight chances that this would happen. Temperatures should stay seasonal on Monday with highs in the lower 90s. Subtle waves are anticipated each night through this period which will bring scattered chances for thunderstorms every night into early the next day. There could be strong to marginally severe thunderstorms with any that develop. For Monday night into early Tuesday, the focus will be over the northern half of Kansas. Greater coverage is expected Tuesday night into early Wednesday. Changes to the chances for precipitation have been made with this forecast issuance and will probably occur with the next one as well. Overall the theme of the forecast is the same for this time period. .LONG TERM...(Thursday through Sunday) Issued at 403 PM CDT Sun Jul 12 2020 Highlight: Warmer with highs around 100 for Friday to next Sunday As mentioned in the previous discussion, the ridge will try to build in for the end of the week into next weekend. Models specifically the GFS continue to show subtle features as noticed for the first part of this forecast. This could make a difference to the potential high temperatures as mentioned previously. At this point, the forecast is to have a warm up thus negating any influence from the impulses. Temperatures are expected to increase to around 100 degrees for Friday to next Sunday. Dewpoints are anticipated to be lower than yesterday with calculated heat indices in the 100 to 105 range. Southerly winds should range from 10-15 mph; this should help with the "feels like" factor as well. While it will be hot, it is not anticipated to feel as bad as it did on this past Saturday. There could easily and likely be changes to this part of the forecast especially if the ridge does not build in as it could. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1137 PM CDT Sun Jul 12 2020 A complex of storms coming out of the high plains of northwest Kansas will graze the western portion of our forecast area. As it continues eastward, we expect it to deteriorate as the better instability is progged to remain west of our forecast area. So other than a few sprinkles, VFR is anticipated at our TAF sites. Light southeast winds will increase as we move through the day on Monday with wind gusts around 25 knots possible across south central KS during the afternoon hours. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 93 74 98 / 20 10 10 10 Hutchinson 69 94 72 96 / 10 10 20 10 Newton 68 92 72 96 / 10 10 20 10 ElDorado 69 92 73 95 / 10 10 10 10 Winfield-KWLD 69 92 74 98 / 20 10 10 10 Russell 68 94 70 92 / 20 0 20 10 Great Bend 68 94 70 93 / 20 0 20 10 Salina 68 94 73 96 / 0 0 20 10 McPherson 68 93 72 96 / 10 10 20 10 Coffeyville 67 91 74 95 / 10 10 10 10 Chanute 67 91 74 95 / 0 10 10 10 Iola 67 90 73 95 / 0 10 10 10 Parsons-KPPF 67 91 74 94 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...MWM
Hazardous weather outlook, Jul 12, 10:24 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1024 PM CDT Sun Jul 12 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-140330- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1024 PM CDT Sun Jul 12 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a slight chance for thunderstorms late tonight along and west of a line from Russell to Winfield. Strong or severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be slight chances for thunderstorms periodically from Monday night through Thursday night. A few strong to marginally severe storms will be possible. Heat indices will hover near 100 degrees across southern Kansas during the afternoon hours on Tuesday. There is a better chance for much of the area experiencing heat indices from 100 to 105 degrees during the afternoon hours on Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 13, 12:04 AM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Wichita KS 1204 AM CDT Mon Jul 13 2020 KSZ047-130530- Barton KS- 1204 AM CDT Mon Jul 13 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Barton County in central Kansas... * Until 1230 AM CDT. * At 1200 AM CDT...National Weather Service meteorologists were tracking thunderstorms over southwest Barton county...moving southeast at 45 mph. outflow wind gusts of 40 to 50 mph will be possible in vicinity of the storms. * Locations impacted include... Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert, Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and Odin. LAT...LON 3869 9903 3870 9848 3826 9848 3826 9903 TIME...MOT...LOC 0502Z 312DEG 37KT 3835 9886 DARMOFAL
Special weather statement, Jul 13, 1:28 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
128 AM CDT Mon Jul 13 2020
KSZ067-082-091-130700-
Reno KS-Harper KS-Kingman KS-
128 AM CDT Mon Jul 13 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Reno County in south central Kansas...
Harper County in south central Kansas...
Western Kingman County in south central Kansas...
* Until 200 AM CDT.
* At 125 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Byers to near Isabel to 5 miles east of Kiowa...and moving east at
40 mph.
wind gusts up to 50 mph will be possible with these storms and pea
sized hail.
* Locations impacted include...
Kingman, Anthony, Harper, Attica, Cunningham, Turon, Sylvia,
Plevna, Nashville, Willowdale, Zenda, Spivey, Langdon, Cleveland,
Penalosa, Waldron, Corwin, Rago, Crystal Springs and Kingman
Airport.
LAT...LON 3700 9835 3738 9835 3739 9846 3798 9847
3804 9826 3741 9803 3700 9799
TIME...MOT...LOC 0627Z 272DEG 31KT 3783 9883 3740 9852 3699 9839
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:04 AM CDT | Special Weather Statement | ICT | Barton | 26 min |
| Jul 13, 1:28 AM CDT | Special Weather Statement | ICT | Harper, Kingman | 32 min |
| Jul 13, 2:20 AM CDT | Special Weather Statement | ICT | Sumner | 25 min |
| Jul 13, 2:49 AM CDT | Special Weather Statement | ICT | Harper | 26 min |
| Jul 13, 3:13 AM CDT | Special Weather Statement | ICT | Harper | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.